Virginia, 2025Damaging Winds in Virginia, July 26, 2025
July 26, 2025 · NWS LWX · 5 events in 4 counties and zones
A very hot and humid airmass was present over the Mid-Atlantic as a lee pressure trough gradually strengthened. This resulted in several widely scattered severe thunderstorms with locally damaging wind gusts west of the Blue Ridge Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot and humid airmass was present over the Mid-Atlantic as a lee pressure trough gradually strengthened. This resulted in several widely scattered severe thunderstorms with locally damaging wind gusts west of the Blue Ridge Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 26, 2:34 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 26, 2:34 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
334 PM EDT Sat Jul 26 2025
.SYNOPSIS...
A front will stall over the forecast area before lifting north as a
warm front Sunday evening. A warm and humid airmass will yield daily
shower and thunderstorm chances through midweek, ahead of a cold
front bringing cooler temperatures by the end of the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A Heat Advisory remains in effect until 7PM this evening for
portions of the forecast area along I-95 in Virginia. Hot and
humid conditions will continue to yield heat index values of
around 105. Outside of the Heat Advisory, hot and humid
conditions can still be expected with heat index values near or
exceeding 100 at lower elevations.
A weak front remains stalled overhead, which combined with a hot and
humid airmass is bringing showers and thunderstorms to the forecast
area. Coverage of thunderstorms will be scattered, although
convection will be capable of becoming strong to severe. Within
strong thunderstorms, isolated instances of damaging wind gusts
and heavy rainfall are possible. SPC has the northern portions
of the forecast area stretching from Hagerstown toward the
Metros in a Slight risk for severe weather. Model soundings
showing plenty of moisture (PWATS nearing 2") and DCAPE of
nearing or exceeding 1000 J/kg, will lead to strong
thunderstorms capable of producing damaging winds.
Precipitation lingers overnight though convective activity will
dwindle after the loss of daytime heating. Overnight low
temperatures will be in the 70s for most with higher elevations
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A hot and humid airmass remains overhead Sunday and Monday, yielding
daily shower and thunderstorm chances. A front lifts north of the
forecast area on Sunday, bringing widespread shower and thunderstorm
chances. With plenty of instability, storms will be capable of
becoming strong to severe with the primary hazard type being
damaging wind gusts. High temperatures will be in the upper 80s to
low 90s with heat indices 100-105 expected at lower elevations.
A Heat Advisory is in effect for portions of the I-95 corridor
eastward from noon to 8PM Sunday. Overnight low temperatures
will be in the 70s for most with higher elevations dipping into
the 60s.
Weak surface high pressure builds to the south on Monday with shower
and thunderstorm chances continuing with a hot and humid airmass in
place. Coverage of showers and thunderstorms will be lower compared
to Sunday, with precipitation chances largely confined to along and
west of the Blue Ridge. High temperatures will be in the 90s for
most with higher elevations staying in the 80s. Heat index values of
100-105 are expected at lower elevations.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure/weak gradients will remain across the area Tuesday
while the large upper ridge remains centered to the southwest.
Forcing will be nebulous, so thunderstorm chances appear to be
relatively lower and focused on the diurnal terrain circulations.
However, we will be in northwest flow aloft around the ridge, so
will have to be mindful of any remnant MCVs that could provide an
extra source of lift. Heat will build further with the hottest
conditions of the week expected Tuesday and Wednesday. Highs return
solidly to the mid 90s with perhaps upper 90s. Drier air aloft may
allow dew points to mix down a little, but heat index values will
still likely top out in the 100-110 range across much of the area.
A strong cold front will approach Wednesday into Thursday, though
the timing is currently uncertain. Recent trends favor it dropping
into the area Wednesday night or early Thursday. However, if forcing
can align with peak heating, we'll have to monitor for the potential
of stronger thunderstorms. Cooler (below normal temperatures) and
drier air continue to push into the area Friday. However, can't
remove rain chances entirely as some guidance indicates low pressure
moving along the front to our south, spreading some showers into
southern parts of the area. Saturday is more likely to remain dry,
with dew points continuing to drop into the 50s.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are possible across all terminals this
afternoon as a front stalls nearby. Prevailing VFR conditions are
expected with the exception being during showers and thunderstorms,
where flight restrictions are expected. Primary threat this
afternoon will be gusty winds, heavy rainfall, and frequent
lightning during thunderstorms. Light and variable winds are
expected today.
Low clouds develop across the area overnight, with MVFR to IFR
conditions possible. Showers and thunderstorm chances continue on
Sunday as the front lifts north as a warm front. Coverage of storms
will be greater with similar threats to today. Showers and
thunderstorms remain possible Monday, mainly at KMRB and KCHO.
Otherwise, prevailing VFR conditions expected both days. Winds shift
to southwesterly Sunday, blowing 5 to 10 knots in the afternoon. On
Monday, winds shift to northerly, blowing around 5 knots.
VFR conditions should prevail Tuesday and most of Wednesday.
Thunderstorm coverage will likely be a minimum Tuesday under high
pressure...highest chances near the mountains. By Wednesday, a
strong cold front will approach which could result in greater
coverage, especially late in the day and continuing Thursday.
&&
.MARINE...
Daily shower and thunderstorm chances may lead to hazardous
conditions over the waters each afternoon through this weekend. SMWs
may be needed if storms become strong to severe over the waters.
Showers and thunderstorms are expected to stay well west of the
waters on Monday, with no marine hazards expected that day.
Otherwise, winds remain below SCA each day.
High pressure Tuesday into Wednesday will result in light gradient
winds. At this time, thunderstorm coverage is forecast to be more
isolated Tuesday. Coverage of thunderstorms may increase late
Wednesday or Thursday as a cold front moves into the area.
&&
.TIDES/COASTAL FLOODING...
Tides will be on the gradual rise throughout the weekend with
sensitive tidal locations reaching Action Stage during the high
tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from noon to 8 PM EDT Sunday for DCZ001.
MD...Heat Advisory from noon to 8 PM EDT Sunday for MDZ013-016>018.
VA...Heat Advisory from noon to 8 PM EDT Sunday for VAZ037>039-050-
051-053>057-502-527.
Heat Advisory until 7 PM EDT this evening for VAZ050-051-
055>057-502.
WV...None.
MARINE...None.
&&
SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...ADS
AVIATION...ADS/AVS
MARINE...ADS/AVS
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 26, 3:12 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
412 PM EDT Sat Jul 26 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-272015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
412 PM EDT Sat Jul 26 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Heat Advisory is in effect until 7 PM for King George,
Spotsylvania, and Stafford Counties.
Isolated severe thunderstorms with damaging winds are possible
this afternoon into early this evening. The greatest risk will be
across the Baltimore/Washington metro area. An isolated instance
of flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from noon to 8 PM Sunday for
locations near and south of Washington DC.
Isolated severe thunderstorms with damaging winds and isolated
instances of flash flooding are possible Sunday afternoon and
evening.
Hot and humid conditions continue through Wednesday next week,
with heat index values of 105 to 109 possible during the afternoon
hours each day. The hottest days are expected to be Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-272015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
412 PM EDT Sat Jul 26 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Heat Advisory is in effect until 7 PM for Culpeper, Orange, and
southern Fauquier Counties.
Isolated severe thunderstorms with damaging winds are possible
this afternoon into early this evening. The greatest risk will
extend from the northern Shenandoah Valley toward the
Baltimore/Washington metro area. An isolated instance of flash
flooding is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from noon to 8 PM Sunday for portions
of the Virginia piedmont and foothills.
Isolated severe thunderstorms with damaging winds and isolated
instances of flash flooding are possible Sunday afternoon and
evening.
Hot and humid conditions continue through Wednesday next week.
Heat index values of 105 to 109 are possible east of the Blue
Ridge, and 100 to 104 west of the Blue Ridge during the afternoon
hours each day. The hottest days are expected to be Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-272015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
412 PM EDT Sat Jul 26 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
An isolated severe thunderstorm or two with damaging winds is
possible this afternoon into early this evening. An isolated
instance of flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat index values of 100 to 104 are possible over the lower
elevations during the afternoon hours each day through Wednesday.
The hottest days are expected to be Tuesday and Wednesday.
Isolated instances of flash flooding are possible Sunday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 26, 2:43 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
343 PM EDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tstm Wnd Dmg 2 E Tomahawk 39.53N 78.01W
07/26/2025 Berkeley WV Emergency Mngr
A few trees down near Hedgesville.
&&
Event Number LWX2506386
AVSLocal storm report, Jul 26, 2:45 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
345 PM EDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Tstm Wnd Dmg 2 W Martinsburg 39.46N 78.01W
07/26/2025 Berkeley WV Emergency Mngr
Trees down in and around Martinsburg.
&&
Event Number LWX2506387
AVSLocal storm report, Jul 26, 3:09 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
409 PM EDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 2 N Middleway 39.33N 77.99W
07/26/2025 Jefferson WV Emergency Mngr
Tree down onto power lines near the 800 block of Hidden
Hollow Drive.
&&
Event Number LWX2506388
AVSLocal storm report, Jul 26, 3:39 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
439 PM EDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Tstm Wnd Dmg 4 SSE Shady Grove 39.59N 78.12W
07/26/2025 Berkeley WV Emergency Mngr
Tree down near the intersection of Dewdrop Lane and
Audubon Rd.
&&
Event Number LWX2506389
AVSLocal storm report, Jul 26, 3:44 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
444 PM EDT Sat Jul 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 1 WSW Middleway 39.29N 78.00W
07/26/2025 Jefferson WV Dept of Highways
Tree down onto powerlines near the intersection of
Brucetown Road and Happy Creek Drive.
&&
Event Number LWX2506390
AVSThunderstorm Wind, Rappahannock
- When
- July 26, 3:44 PM EST
- Where
- Rappahannock County, 1.54 mi SE of Sperryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.656, -78.228
Several trees blew down in Sperryville, including near the intersection of US-522 Sperryville Pike and VA-231 F.T. Valley Road.
Thunderstorm Wind, Culpeper
- When
- July 26, 4:24 PM EST
- Where
- Culpeper County, 0.57 mi SW of Reva
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.494, -78.137
A tree blew down onto the roadway along VA-644 Reva Road.
Thunderstorm Wind, Augusta
- When
- July 26, 5:30 PM EST
- Where
- Augusta County, 0.54 mi NNE of Moscow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.328, -79.078
Trees blew down on VA-731 Natural Chimney Road.
Thunderstorm Wind, Augusta
- When
- July 26, 6:43 PM EST
- Where
- Augusta County, 1.93 mi SE of Dooms
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.101, -78.844
Trees and wires blew down in the 700 block of Dooms Crossing Road.
Thunderstorm Wind, Albemarle
- When
- July 26, 6:59 PM EST
- Where
- Albemarle County, 1.24 mi SW of Yancey Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.040, -78.749
Two trees blew down in Rockfish Gap.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, July 26, 20253 deaths · 1 event
- Flash Flooding in American Samoa, July 26, 20251 death · 3 injured · $400,000 · 11 events
- Lightning Strike in Oklahoma, July 26, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2025$427,000 · 1.75 in hail · 44 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26 to 27, 2025$45,000 · 50 kt wind · 18 events
- Lightning Strike in North Carolina, July 26, 2025$100,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 26, 2025$54,000 · 50 kt wind · 13 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 26, 2025$68,000 · 52 kt wind · 7 events
- Excessive Heat and Heat in Mississippi, July 26 to 28, 202532 events
- Tornado in Michigan, July 26, 2025EF1 · 1 event
- Flash Flood and Damaging Wind in Indiana, July 26, 2025$27,000 · 52 kt wind · 2 events
- Excessive Heat and Heat in Arkansas, July 26 to 28, 202522 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269220, 1269221, 1269222, 1269223, 1269224.